Banner - Hide this banner





Author Topic: FENTANYL PATCHES....  (Read 1956 times)

0 Members and 1 Guest are viewing this topic.

Offline lilrosie06

  • SuperKNEEgeek
  • *****
  • Posts: 2723
  • Liked: 0
  • LIVE WELL. LAUGH OFTEN. LOVE MUCH.
FENTANYL PATCHES....
« on: June 23, 2009, 04:43:13 PM »
Has anyone used them? What are the side effects? Every pain med they give me is making me sick, so they are thinking maybe since this doesnt go directly to my stomach, it will be better. Any feedback will be appreciated.

Thanks....DONNA
LEFT KNEE INJURY-1-05
SCOPE 4-05, LR 1-07, TKR 6-07, MUA 7-07, REVISION 10-07, INFECTION CLEANOUT 11-07, REVISION 4-08, EXPLANT 2-09 ANTIBIOTIC SPACER PUT IN, AND PICC LINE FOR 6 WEEKS
REPLACEMENT 5-09

BACK IN PT NOW....HIP AND FOOT PAIN, POSSIBLY SCIATIC

Offline Cynthia1982

  • SuperKNEEgeek
  • *****
  • Posts: 519
  • Liked: 0
Re: FENTANYL PATCHES....
« Reply #1 on: June 24, 2009, 12:44:28 AM »
Hi Donna,

I can't help you with the patches but I really hope they work for you. How have you been getting on since your surgery. It's a pity all the pain relief they have been given you has been making you sick. How is your hubby getting on since his surgery, hopefully he is fully recovered and back to full health by now.
Will send you a longer post soon.

Love
Cynthia
2006 Meniscus repair Right Knee
2007 Cartlidge removed nd debriment Right Knee
2008 LR Left Knee

Offline beth1954

  • MINIgeek (20-50 posts)
  • **
  • Posts: 33
  • Liked: 0
Re: FENTANYL PATCHES....
« Reply #2 on: June 30, 2009, 08:26:10 PM »
There has been alot on the news about the Fentanyl patches lately.  They have been blamed for some deaths.  If the patch tears just a tiny bit, it will let out too much medication at one time.

Fentanyl is stronger than morphine
The older I get the better I was.

Offline friendsfan

  • SuperKNEEgeek
  • *****
  • Posts: 636
  • Liked: 0
  • smile!
Re: FENTANYL PATCHES....
« Reply #3 on: July 01, 2009, 11:13:21 AM »
Ive had fentanyl patches before and they just made me so sick, it took the pain away...but the sickness was unbelivable
5-3-07 injured knee-no ROM
2-5-07 LK scope + MUA
26-6-08-LK TTT and scope
10-12-08-LK MUA
12-6-09-RK scope
26-8-09 RK TTT

Offline ziggy

  • SuperKNEEgeek
  • *****
  • Posts: 503
  • Liked: 1
Re: FENTANYL PATCHES....
« Reply #4 on: July 10, 2009, 08:18:01 AM »
I used Fentynal patches for about 6 months but found I had to keep moving onto stronger and stronger patches to help with the pain.  They do supress your breathing if you are not careful and definately made me nauseas and gave me headaches.  You also need to wean yourself off them once you have been on them you cannot stop cold turkey.  I have found that a mixture of pain neds is more effective in relieving pain generally
Aug-00 TKR l knee
May-01 Remove scar tissue l knee
Mar-03 Rev l knee and Arthroscopy r knee
Sep-04 Rev TKR l knee
May-05 Peroneal release
Nov-06 Peroneal release
Jan-07 Ulna shortening
Nov-08 open debridment l knee
2011 arthroscopy r knee, severe break l wrist, TKR r knee
2012nerve damage both legs

Offline eaglemom

  • SuperKNEEgeek
  • *****
  • Posts: 741
  • Liked: 1
Re: FENTANYL PATCHES....
« Reply #5 on: July 11, 2009, 01:54:13 AM »
I've been given Flector patches.  Anyone know anything about them?  The dr said Flector patch is sometimes used for "unknown" pain, ie, nerve.  They do some good - not what I would expect.  Seemed to make me feel very bloated - hope that wasn't just my imagination.  I've used Lidoderm patchs also and also they work somewhat.  Howver the dr said they were more geared for muscle pain.  I don't know.  Seems pills cause issues, patches cause issues - not sure what we pain patients are to do.

Offline jaclhelpplease

  • MINIgeek (20-50 posts)
  • **
  • Posts: 41
  • Liked: 0
Re: FENTANYL PATCHES....
« Reply #6 on: July 11, 2009, 03:48:36 AM »
Hi there, I too am very sensitive to pain meds. I threw up today in pt. My doc prescribed zophram, dont think that is the correct spelling. The other antvomit stuff they prescribed made me sleepy but zophram doesnt. It is expensive so deppending on your insurance coverage they might try to have you take a less expensive version first.
I have flector patches, i developed ulcers after consuming motrin 800 X 3 a day for two years. Flector patches have some of the same risks as oral nsaids but less. I love them, never leave the house without em since my acl surgery on june 30. I havent had any of the symptoms you have described.
I also have lidocane patches. They work well for me too. They come in different prescriptions, as your doc to increase it. I have put on a lidocane patch and a flector patch at the same time. Try that.   

Offline lilrosie06

  • SuperKNEEgeek
  • *****
  • Posts: 2723
  • Liked: 0
  • LIVE WELL. LAUGH OFTEN. LOVE MUCH.
Re: FENTANYL PATCHES....
« Reply #7 on: July 11, 2009, 04:36:59 AM »
I ended up not getting the fentanyl patches. I am now taking percoset. They make me nauseous, but not deathly ill like the other pain meds do. After making this thread, I did hear about the fentanly causing shallow breathing, vomiting, etc....I definitely dont need any more of that.

Thanks for all your input everyone.

Donna
LEFT KNEE INJURY-1-05
SCOPE 4-05, LR 1-07, TKR 6-07, MUA 7-07, REVISION 10-07, INFECTION CLEANOUT 11-07, REVISION 4-08, EXPLANT 2-09 ANTIBIOTIC SPACER PUT IN, AND PICC LINE FOR 6 WEEKS
REPLACEMENT 5-09

BACK IN PT NOW....HIP AND FOOT PAIN, POSSIBLY SCIATIC

Offline SarahMN

  • Regular Poster
  • ***
  • Posts: 139
  • Liked: 0
Re: FENTANYL PATCHES....
« Reply #8 on: July 11, 2009, 04:54:40 AM »
I have had good luck with Fentanyl patches.  But my doctor was very cautious and started me at the 12 mcg.  It is specifically for starting up on the patches for people who are totally opiod naive (never and not using narcotics).  I was on percocet but started getting rashes and N/V. 

I don't have many/any options left for pain meds.  I am allergic to nearly all of them.  Not to mention the vomiting, the kind where I have ended up in the hospital dehydrated and my potassium so low that my heart had trouble.  I am glad you found something that works for you.  I was fearful too at first, but I have used them for 4! ugh ortho surgeries now, and 3 of them knees. 

I wouldn't say they are bad for everyone.  Not all of us have choices unfortunately when it comes to pain meds.  I think they need to work on coming up with new pain meds. 

There is a new study out that adding 300 mg of neurontin (gabapentin) to an opiod post op decreases the need for opiates by 30%, so some are paying attention to narcotic options and ways to keep down their level of use.

I am sorry for anyone who had breathing trouble etc.  There md did not titrate the person up to the appropriate level of use where the person could use the patch.  So many mds not doing their homework, and the patients suffer.

Good luck, SarahMN

Note on deaths due to fentanyl patches: it was from patient misuse, putting on more than prescribed and the total count 2 or 3.  Many more people have died from overdosing on regular old pain meds unfortunately.  Even more from people who are using pain meds with acetaminophen in them, and dying of liver failure.  That number is in the thousands per year. 
« Last Edit: July 11, 2009, 04:59:04 AM by SarahMN »
3/25/09: R Knee: Arthofibrosis (LOA), chrondoplasty, excise plica, anterior interval release.
11/12/08:  L Knee: LR, Chrondoplasty of patella & MFC, Excise Plica, Synovectomy - 2005-2008: 12-16 weeks bi liateral knee injections with steroids. 
---& tried Synvisc, nothing but cost & 9-10 pain.